Kentucky, 2016Tornado in Kentucky, August 20, 2016
August 20, 2016 · NWS LMK · 1 event in 1 county or zone
Low-topped showers with weak rotation were observed late in the afternoon on August 20 over south-central Kentucky. One shower spawned a brief EF-0 tornado south of Glasgow in Barren County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $50,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low-topped showers with weak rotation were observed late in the afternoon on August 20 over south-central Kentucky. One shower spawned a brief EF-0 tornado south of Glasgow in Barren County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 20, 4:43 PM CST, 47 minutes earlier.
Area forecast discussion, Aug 20, 4:43 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
643 PM EDT SAT AUG 20 2016
...Updated Aviation Discussion...
.SHORT TERM (Now through Sunday Night)...
Issued at 255 PM EDT Sat Aug 20 2016
...A Few Strong Storms Possible Late This Afternoon and Evening...
Multiple showers have developed over the region this afternoon with
t-storm activity a little more sparse than originally anticipated.
Expect rounds of showers and scattered storms to continue through
tonight until the approaching cold front passes through the region
late tonight. The best precipitation coverage for southern
IN/northern KY including the Louisville Metro area would be between
now and approx. 10pm. Rounds of showers and isld/sct storms should
linger over portions of central/southern KY through the early
morning hours until the front clears the region. As far as t-storm
strength, think that severe storm chances are relative low and even
the chance for strong storms is low. With a very moist airmass in
place, feel the main issues with evening/overnight convection will
be brief heavy downpours and cloud to ground lightning in any storms
that develop. A wind gust threat still exists with a few strong
storms producing wind gusts up to around 40-45 mph.
For Sunday, a much more pleasant airmass and partly cloudy skies
await us behind the cold front. Temperatures will fall back into
the upper 70s to around 80 for highs and humidity levels will drop
off quite a bit. Dewpts are expected to dive into the upper
50s/lower 60s bringing an end to the mugginess. Forecast low temps
for Sun night will fall into the mid 50s to around 60 which is 5-10
degrees below normal for this time of year.
.LONG TERM (Monday through Saturday)...
Issued at 310 PM EDT Sat Aug 20 2016
Monday - Tuesday...
Dry weather and below normal temps are expected at the beginning of
the work week as sfc high pressure and a relatively flat upper level
pattern dominate the Ohio Valley. Expect highs to range through the
lower 80s Mon/Tue with lows in the upper 50s/lower 60s. Plenty of
sunshine is expected both days.
Wednesday - Saturday...
An active return flow will set up by Wed with chances for storms
both Wed/Thu as a weak cold front approaches. This boundary looks
to pass SE through the region sometime Thu/Fri, but may linger near
our southern KY counties through the weekend. Thus, low storm
chances will remain in the forecast through Saturday.
As for temps, expect an increase in temps into the upper 80s for
highs by mid week and then a slight adjustment downward for late
week into the mid 80s behind the front. Low temps will range
through the 60s and lower 70s.
&&
.AVIATION (00Z TAF Update)...
Issued at 645 PM EDT Sat Aug 20 2016
A line of heavy showers and isolated to scattered thunderstorms will
pass through SDF between 00-01z, then into the LEX area between 02-
04z. Expect gusty winds and heavy downpours resulting in IFR
visibilities. At BWG, showers and perhaps a thunderstorm will remain
scattered through about 04z.
The cold front and wind shift will arrive after midnight with the
possibility of a MVFR to high-end IFR stratus deck across central
Kentucky. Confidence on this is medium as there isn't a lot
upstream, but with nighttime cooling and plenty of low-level
moisture, the setup seems reasonable. Some of the soundings even
show the potential for drizzle to occur overnight into the pre-dawn
hours.
For Sunday, expect west/northwest winds to usher in drier air.
Better mixing by late morning and into the afternoon will promote
gusts to 15-20 kts at SDF and LEX. Look for morning stratus clouds
to lift/scatter toward 15-18z.
&&
.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&
Short Term........AMS
Long Term.........AMS
Aviation..........ZT
Hazardous weather outlook, Aug 20, 1:29 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT SAT AUG 20 2016
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
329 PM EDT SAT AUG 20 2016 /229 PM CDT SAT AUG 20 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE FORECAST THIS EVENING AND INTO THE
OVERNIGHT HOURS AS A STRONG COLD FRONT PUSHES INTO THE OHIO
VALLEY. A FEW STRONG STORMS ARE POSSIBLE...WITH GUSTY WINDS AND
HEAVY RAINFALL AS THE MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ANOTHER SHOT AT THUNDERSTORMS WILL COME DURING THE LATTER HALF OF
THE WORK WEEK...AS A COLD FRONT APPROACHES THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY STRONGER WIND GUSTS AS WELL
AS HEAVY RAIN AMOUNTS THROUGH TONIGHT.
AMS
In the hours before
Special weather statement, Aug 20, 4:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 PM EDT SAT AUG 20 2016
INZ076>079-084-089>092-KYZ023>025-202345-
WASHINGTON-ORANGE-SCOTT-CRAWFORD-FLOYD-JEFFERSON-CLARK-HARRISON-
PERRY-MEADE-HANCOCK-BRECKINRIDGE-
656 PM EDT SAT AUG 20 2016
...A LINE OF SHOWERS WITH GUSTY WINDS AND HEAVY DOWNPOURS...
AT 655 PM EDT/555 PM CDT/...RADAR INDICATED SHOWERS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SALEM TO NEAR KNOTTSVILLE. MOVEMENT
WAS EAST AT 45 MPH.
WIND GUSTS 30 TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. TORRENTIAL
RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
TELL CITY...SCOTTSBURG...SALEM...CORYDON...BRANDENBURG...
HAWESVILLE...ENGLISH...NEW PROVIDENCE TOWN...
CAREFREE TOWN AND MOUNT PLEASANT.
LAT...LON 3793 8696 3794 8692 3799 8686 3802 8680
3800 8677 3804 8679 3806 8677 3808 8678
3810 8677 3811 8679 3870 8619 3874 8552
3780 8628 3781 8683 3784 8685 3783 8690
3784 8691 3788 8689 3790 8692 3789 8699
TIME...MOT...LOC 2255Z 251DEG 40KT 3868 8610 3779 8694
ZTLocal storm report, Aug 20, 5:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
708 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 4 N TEMPLE HILL 36.95N 85.84W
08/20/2016 BARREN KY EMERGENCY MNGR
SEVERAL TREES DOWN AND A BARN BLOWN DOWN.
&&
NWS LOUISVILLE KY
IRIS SYSTEMTornado, Barren
- When
- August 20, 5:30 PM CST to 5:33 PM CST
- Where
- Barren County, 1.75 mi ENE of Bristletown to 3.31 mi ENE of Bristletown
- Rating
- EF0
- Path length
- 1.58 mi
- Path width
- 30 yd
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.943, -85.873
Low-topped showers with weak rotation were observed late in the afternoon on August 20 over south-central Kentucky. One shower spawned a brief tornado south of Glasgow in Barren County. The tornado touched down at approximately 5:30 pm CDT in a cornfield near Morrison Park Road, just east of Tompkinsville Road. The tornado moved east-northeast, roughly paralleling Morrison Park Road, flattening corn on several farms. Structural damage was observed on one farm, where the metal roof was torn off a barn, and minor damage occurred to several other buildings as a result of this debris. Several trees were snapped or uprooted before the tornado lifted at 5:33 PM CDT, just east of Highway 90.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, August 20, 2016$5.5 million · EF1 · 7 events
- Flash Flooding in Texas, August 20 to 21, 201634 events
- Tornadoes in Ohio, August 20, 2016$41,000 · EF0 · 2 events
- Excessive Heat in Delaware, August 20, 20163 injured · 1 event
- Tornado in Wisconsin, August 20, 2016$25,000 · EF0 · 1 event
- Flash Flooding in New York, August 20, 201610 events
- Flash Flooding in Arkansas, August 20, 20164 events
- Flash Flooding and Hail in Arizona, August 20, 20161.25 in hail · 4 events
- Tornadoes in Indiana, August 20, 2016EF0 · 3 events
- Damaging Winds in South Carolina, August 20, 201650 kt wind · 3 events
- Flash Flooding in Texas, August 20, 20162 events
- Hail and Damaging Wind in Arizona, August 20, 2016$2,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644054.